Virginia, 2011Hail and Damaging Winds in Virginia, March 23, 2011
March 23, 2011 · NWS LWX · 13 events in 5 counties and zones
A stationary boundary was located over northern Virginia on the 23rd. An upper-level disturbance tracked through the area during this time, bringing showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary was located over northern Virginia on the 23rd. An upper-level disturbance tracked through the area during this time, bringing showers and thunderstorms. A few of the thunderstorms became severe across central Virginia where there was more instability south and west of the boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 23, 4:20 PM EST, 10 minutes earlier.
Area forecast discussion, Mar 23, 4:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED MAR 23 2011
.SYNOPSIS...
LOW PRESSURE WILL PASS THROUGH THE REGION TONIGHT. CANADIAN HIGH
PRESSURE WILL BUILD IN BEHIND THIS SYSTEM FOR THURSDAY AND FRIDAY. A
SERIES OF DISTURBANCES WILL PASS THROUGH THE REGION DURING THE
WEEKEND INCREASING CHANCES FOR PRECIPITATION.
&&
.NEAR TERM /THROUGH THURSDAY/...
UPDATE...ISSUED SCA FOR THE LOWER TWO TIDAL POTOMAC ZONES W/ ESELY
WINDS CHANNELING INTO THESE ZONES AHEAD OF AN INCOMING LOW
PRESSURE SYSTEM.
PREV UPDATE...SEVERE THUNDERSTORM WATCH 57 IN EFFECT FOR THE WRN
2/3RDS OF THE CWA THRU 11 PM. AREAS EAST OF I-95 NOT IN THIS WATCH
MAY BE PLACED INTO A SUBSEQUENT WATCH LATER THIS EVE IF TRENDS
SHOW STORMS ARE MAINTAINING THEIR STRENGTH/SEVERITY AS THEY MOVE
EAST. CURRENTLY THOUGH...THE INITIAL WAVE OF CONVECTION /WELL
AHEAD OF THE ACTUAL COLD FRONT/ NOW CLEARING THE CNTRL APLCNS
WITHIN THE NEXT HR/TWO AND WILL SEE HOW THESE CELLS FARE AS THEY
APPROACH THE SHENANDOAH VLY AND THE MORE STABLE AIR THAT LIES EAST
OF THE BLUE RIDGE.
FROM PREV DISC...
WARM FRONT STILL ACROSS THE CWFA THIS AFTERNOON...ALONG A LINE
FROM SOUTHERN GRANT COUNTY THROUGH THE SHENANDOAH VALLEY TO JUST
EAST OF CHARLOTTESVILLE. SOUTH OF THE FRONT...TEMPS HAVE RISEN
INTO THE 60S AND LOWER 70S. NORTH OF THE WARM FRONT...IN THE
EASTERLY FLOW...TEMPS ARE MAINLY IN THE 40S AN 50S. FRONT MAY LIFT
A LITTLE FURTHER NORTHWARD THIS AFTERNOON...ESPECIALLY ACROSS THE
HIGHLANDS. THE NORTHEAST CWFA WILL PROBABLY REMAIN FIRMLY
ENTRENCHED IN THE COOLER WEDGE. SEVERE THUNDERSTORMS ARE MOST
LIKELY JUST ALONG AND SOUTH OF THE WARM FRONT LATE THIS AFTERNOON
AND EVENING. AS THUNDERSTORMS CROSS NORTH OF THE WARM FRONT AND
BECOME ELEVATED INSTEAD OF SURFACE BASED...HAIL WILL STILL BE
POSSIBLE. HAVE TRIED TO INDICATE THIS WITH A TRANSITION ZONE
BETWEEN THE WARM FRONT AND THE MOST STABLE AREA OF THE CWFA.
SURFACE LOW WILL MOVE SOUTHEAST ACROSS THE CWFA THIS EVENING...AND
EMERGE OFFSHORE NEAR THE MOUTH OF THE CHESAPEAKE BAY BY THE EARLY
MORNING. MOST OF THE PRECIP SHOULD END BY MIDNIGHT...WITH SOME
LINGERING ACTIVITY ACROSS THE POTOMAC HIGHLANDS. A RA/SN MIX IS
POSSIBLE ACROSS THE WESTERN SLOPES.
500MB TROUGH MOVES THROUGH THE CWFA DURING THE DAY TOMORROW. CHANCE
OF SHOWERS WILL BE POSSIBLE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
CANADIAN HIGH PRESSURE WILL BUILD OVER THE REGION THURSDAY NIGHT
THROUGH FRIDAY...BRINGING DRY AND CHILLY CONDITIONS. MIN TEMPS
THURSDAY NIGHT WILL RANGE FROM THE TEENS IN THE POTOMAC HIGHLANDS TO
THE LOWER 30S IN DOWNTOWN WASHINGTON AND BALTIMORE.
MAX TEMPS FRIDAY WILL RANGE FROM THE 30S IN THE ALLEGHENY HIGHLANDS
TO THE MID 50S IN CENTRAL VIRGINIA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CANADIAN HIGH PRESSURE WILL REMAIN JUST TO OUR NORTH THROUGHOUT THE
PERIOD KEEPING COLD AIR IN PLACE WHILE STORM SYSTEMS PASS BY TO OUR
SOUTH IN A ZONAL FLOW ALOFT. THE EXACT TRACK AND TIMING OF THESE
SYSTEMS REMAINS UNCERTAIN AT THIS TIME...BUT THERE IS A GOOD CHANCE
FOR UNSETTLED WEATHER FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT
WEEK.
WITH THE TRACK OF STORMS LIKELY STAYING TO THE SOUTH AND THE SOURCE
REGION OF THE COLD AIR BEING FROM CANADA...THERE IS A CHANCE FOR
WINTRY PRECIPITATION ACROSS PORTIONS OF THE AREA DURING THIS TIME.
THE BEST CHANCE FOR ANY WINTRY PRECIPITATION WILL BE ACROSS THE
NORTHERN AND WESTERN CWA.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
NORTHEAST CWFA STILL IN COOL WEDGE...WITH IFR CIGS ACROSS THE MAJOR
HUBS. FURTHER WEST...VFR/MVFR CIGS/VSBYS PREVAIL. LOW PRESSURE/COLD
FRONT WILL MOVE EAST ACROSS THE CWFA OVERNIGHT...BRINGING WIDESPREAD
SHOWERS AND THUNDERSTORMS. MOST ACTIVE PERIOD LOOKS TO BE LATE THIS
AFTERNOON INTO THE EVENING. EVEN AFTER THE FROPA...MODEL SOUNDINGS
KEEP CIGS IN THE IFR RANGE OVERNIGHT. SLOW IMPROVEMENT TO MVFR IS
EXPECTED LATE THURSDAY MORNING/EARLY THURSDAY AFTERNOON.
WIND SHIFT TO THE NW EXPECTED AFTER THE FROPA. WINDS EXPECTED TO
GUST BETWEEN 20 AND 25 KT TOMORROW.
HIGH PRESSURE WILL BRING VFR CONDITIONS THURSDAY NIGHT THROUGH
FRIDAY. WAVES OF LOW PRESSURE WILL PASS BY TO THE SOUTH FOR THE
WEEKEND INTO EARLY NEXT WEEK...BRINGING UNSETTLED CONDITIONS.
&&
.MARINE...
SE FLOW CONTINUES ACROSS THE WATERS THIS AFTERNOON WITH SUSTAINED
SPEEDS AROUND 15 KT. LOW PRESSURE/COLD FRONT WILL IMPACT THE WATERS
THIS EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL. SPECIAL MARINE WARNINGS ARE POSSIBLE.
WINDS WILL SHIFT TO THE NW BEHIND THE FROPA THIS EVENING. NW WINDS
WILL GUSTS BETWEEN 20 AND 25 KT TOMORROW.
WILL CONTINUE WITH A SMALL CRAFT ADVISORY THURSDAY NIGHT FOR THE
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER AS NORTHERLY WINDS
CHANNEL DOWN THESE LOCATIONS BEHIND A COLD FRONT. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS FRIDAY BEFORE HIGH
PRESSURE BUILDS OVERHEAD.
WAVES OF LOW PRESSURE WILL PASS BY TO THE SOUTH OF THE WATERS DURING
THE WEEKEND INTO EARLY NEXT WEEK...BRINGING UNSETTLED CONDITIONS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM THURSDAY TO 6 AM EDT FRIDAY FOR
ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 2 AM TO 6 PM EDT THURSDAY FOR ANZ535-
536.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ536-
537.
&&
UPDATE...GMS
PREV DISCUSSION...LISTEMAA/LASORSAHazardous weather outlook, Mar 23, 4:23 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT WED MAR 23 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
523 PM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 57 HAS BEEN ISSUED FOR THE I-95
CORRIDOR OF NORTHERN VIRGINIA AND EASTERN MARYLAND...WITH THE
EXCEPTION OF PRINCE GEORGES COUNTY...BALTIMORE AND HARFORD
COUNTIES. THE WATCH IS IN EFFECT THROUGH 11 PM TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS LOW PRESSURE AND A COLD FRONT MOVES EAST ACROSS
THE MID ATLANTIC. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE...ESPECIALLY ACROSS THE SOUTHERN SUBURBS OF WASHINGTON
DC AND PORTIONS OF THE NORTHERN VIRGINIA PIEDMONT. ANY SEVERE
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL.
SPECIAL MARINE WARNINGS LIKELY WILL BE NEEDED THIS AFTERNOON AND
EVENING AS THUNDERSTORMS APPROACH THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER.
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH LATE TONIGHT FOR THE
LOWER TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY IS
IN EFFECT THURSDAY NIGHT FOR THE MARYLAND CHESAPEAKE BAY AND FOR
THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR PORTIONS OF THE WATERS
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
523 PM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 57 HAS BEEN ISSUED FOR MUCH OF
NORTHERN VIRGINIA AND MARYLAND...EAST OF THE I-95 CORRIDOR AND
INCLUDING THE EASTERN WEST VIRGINIA PANHANDLE THROUGH 11 PM
TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS LOW PRESSURE AND A COLD FRONT MOVES EAST ACROSS
THE MID ATLANTIC. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.
In the hours before
Special weather statement, Mar 23, 3:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT WED MAR 23 2011
MDZ501-502-WVZ050-504-232100-
HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-EASTERN MINERAL WV-
437 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN
ALLEGANY...EXTREME WESTERN ALLEGANY AND EASTERN MINERAL COUNTIES...
AT 437 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF LONACONING...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE RIDGELEY AND FORT ASHBY.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3961 7850 3931 7870 3950 7907 3968 7896
TIME...MOT...LOC 2037Z 289DEG 37KT 3958 7899
HTS
Special weather statement, Mar 23, 3:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED MAR 23 2011
WVZ050-055-501>504-232115-
HARDY WV-HAMPSHIRE WV-WESTERN GRANT WV-EASTERN GRANT WV-
WESTERN MINERAL WV-EASTERN MINERAL WV-
441 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...WESTERN
GRANT...EASTERN GRANT...WESTERN MINERAL AND EASTERN MINERAL
COUNTIES...
AT 441 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF MOUNT STORM...MOVING EAST AT 65 MPH.
LOCATIONS IMPACTED INCLUDE ANTIOCH...RIDGEVILLE...NEW CREEK...
BURLINGTON...RUSSELLDALE...PURGITSVILLE...JUNCTION AND HEADSVILLE.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3940 7884 3916 7853 3923 7932 3930 7933
3931 7929 3935 7926 3937 7922 3938 7921
3941 7917
TIME...MOT...LOC 2041Z 269DEG 57KT 3932 7921
HTSSpecial weather statement, Mar 23, 4:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT WED MAR 23 2011
VAZ025-036-232130-
NELSON VA-AUGUSTA VA-
506 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORMS TO AFFECT NORTHERN NELSON AND SOUTHERN
AUGUSTA COUNTIES...
AT 506 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF SPOTTSWOOD...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE MONTEBELLO...WINTERGREEN AND SHERANDO.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3779 7912 3779 7917 3780 7917 3786 7915
3789 7915 3796 7926 3804 7883 3793 7878
3791 7875 3783 7871 3778 7911
TIME...MOT...LOC 2106Z 259DEG 44KT 3785 7932
JESpecial weather statement, Mar 23, 4:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT WED MAR 23 2011
VAZ025-036-037-232200-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
529 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORM TO AFFECT NORTHERN NELSON...ALBEMARLE AND
EXTREME EASTERN AUGUSTA COUNTIES...AND THE CITY OF CHARLOTTESVILLE...
AT 528 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHERANDO...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE BATESVILLE...CROZET...CHARLOTTESVILLE.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3804 7904 3819 7840 3800 7830 3797 7834
3787 7898
TIME...MOT...LOC 2128Z 255DEG 52KT 3798 7889
JEThunderstorm Wind, Augusta
- When
- March 23, 4:30 PM EST
- Where
- Augusta County, 1.37 mi ESE of West Augusta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -79.308
Numerous branches were down from thunderstorm wind gusts.
Hail, King George
- When
- March 23, 6:20 PM EST
- Where
- King George County, 1.28 mi WSW of King George
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.261, -77.191
Quarter sized hail was reported near King George.
Thunderstorm Wind, Rockingham
- When
- March 23, 6:25 PM EST
- Where
- Rockingham County, 1.03 mi SW of Timberville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.641, -78.785
Several large trees were snapped near Spar Pine Road and Getz DRive.
Thunderstorm Wind, Page
- When
- March 23, 6:39 PM EST
- Where
- Page County, 0.06 mi WSW of Luray
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.670, -78.471
Trees were knocked down along Bixlers Ferry Road.
Thunderstorm Wind, Page
- When
- March 23, 6:40 PM EST
- Where
- Page County, 0.78 mi NW of Luray Caverns Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.679, -78.508
Trees were knocked down onto a few vehicles at the Eqypt Bend Estates subdivsion.
Thunderstorm Wind, Page
- When
- March 23, 6:40 PM EST
- Where
- Page County, 0.2 mi S of Luray Caverns Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.667, -78.501
A wind gust of 63 mph was measured near Hamburg.
Thunderstorm Wind, Page
- When
- March 23, 6:40 PM EST
- Where
- Page County, 0.55 mi ENE of Fairview
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.654, -78.421
Two trees were down blocking Leeksville Road near US211. Another tree was down near US340.
Thunderstorm Wind, Page
- When
- March 23, 6:40 PM EST
- Where
- Page County, 0.3 mi SSW of Hamburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.666, -78.532
Several trees were down north of Route 211.
Thunderstorm Wind, Page
- When
- March 23, 6:40 PM EST
- Where
- Page County, 0.3 mi SSW of Hamburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.666, -78.533
Multiple trees were down along Egypt Bend Road.
Thunderstorm Wind, Page
- When
- March 23, 6:41 PM EST
- Where
- Page County, 0.79 mi NE of Luray
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.678, -78.459
Trees were knocked down along Yaegers Road.
Thunderstorm Wind, Rockingham
- When
- March 23, 6:45 PM EST
- Where
- Rockingham County, 2.2 mi WNW of Elkton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.431, -78.658
A large tree near Elkton was knocked down from thunderstorm winds.
Thunderstorm Wind, Rockingham
- When
- March 23, 6:47 PM EST
- Where
- Rockingham County, 0.86 mi SSW of Elkton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.408, -78.624
Trees and powerlines were down near Elkton.
Thunderstorm Wind, Culpeper
- When
- March 23, 7:10 PM EST
- Where
- Culpeper County, 1.9 mi WNW of Jeffersonton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.644, -77.931
Large branches were down along State Route 229.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, March 23 to 24, 20112 injured · $2.5 million · EF3 · 14 events
- Tornado and Hail in Pennsylvania, March 23, 2011$4.1 million · EF2 · 51 events
- Hail and Damaging Winds in Ohio, March 23, 20111 death · 2 injured · $71,000 · 1.75 in hail · 49 events
- Tornadoes and Hail in Tennessee, March 23, 2011$596,000 · EF2 · 19 events
- Wildfire in South Carolina, March 23 to 25, 2011$2.0 million · 1 event
- Hail and Damaging Winds in West Virginia, March 23, 2011$149,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Kentucky, March 23, 2011$100,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in North Carolina, March 23, 2011$223,000 · 1 in hail · 16 events
- Heavy Snow in New York, March 23, 2011$300,000 · 4 events
- Damaging Winds in Georgia, March 23 to 26, 2011$325,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Virginia, March 23 to 24, 2011$110,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Indiana, March 23, 20111 injured · $61,000 · 2 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290913, 291422, 290920, 291430, 290932, 290943, 291428, 291429, 335078, 290939, 291423, 291431, 290926.